Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 43, NWS Dodge City, KS

April 24, 2015Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2015, 3:52 PM CDT for Ellis County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2015, 3:52 PM CDT (20:52 UTC)
Expired
Apr 24, 2015, 4:45 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
70.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:00 PM CDTHAIL 1.755 Nnw Yocemento, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KDDC 242052
SVRDDC
KSC051-242145-
/O.NEW.KDDC.SV.W.0043.150424T2052Z-150424T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT FRI APR 24 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
  YOCEMENTO...MOVING NORTHEAST AT 20 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HAYS...ELLIS...CATHERINE...EMMERAM AND YOCEMENTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3913 9906 3910 9905 3890 9906 3885 9955
      3902 9956 3913 9932
TIME...MOT...LOC 2051Z 239DEG 18KT 3896 9941 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH

$$

GERARD
1 follow-up statement
749 
WWUS53 KDDC 242125
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT FRI APR 24 2015

KSC051-242145-
/O.CON.KDDC.SV.W.0043.000000T0000Z-150424T2145Z/
ELLIS KS-
425 PM CDT FRI APR 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN ELLIS COUNTY...

AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF CATHERINE...MOVING NORTHEAST AT 15 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 400 PM...THE PUBLIC REPORTED GOLF BALL  
         SIZE HAIL 5 MILES NORTH NORTHWEST OF YOCEMENTO.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CATHERINE AND EMMERAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3913 9906 3910 9905 3890 9906 3892 9948
      3900 9948 3913 9932
TIME...MOT...LOC 2120Z 242DEG 15KT 3900 9932 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:11 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 24, 1:11 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT FRI APR 24 2015

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1234 PM CDT FRI APR 24 2015

THE SHORT-FUSE SEVERE WEATHER COMPOSITE AT MIDDAY WAS SHOWING A
THREAT AREA STARTING TO DEVELOP ALONG THE SLOWLY NORTHWARD ADVANCING
WARM FRONT ACROSS WEST-CENTRAL KANSAS. SURFACE-BASED CAPE WAS
APPROACHING 1000 J/KG PER LAPS ANALYSIS AS OF 16Z. A SYNOPTIC DRY
INTRUSION/DRYLINE WILL CONTINUE TO ADVANCE NORTHEASTWARD, SHUNTING
THE SURFACE-BASED INGREDIENTS FOR SEVERE THUNDERSTORMS UP TOWARD THE
I-70 CORRIDOR. BY 21Z, THE HRRR INDICATES DEEP MOIST CONVECTION
DEVELOPING ALONG THE WARM FRONT BY 20-21Z. THERE SHOULD BE PRETTY
GOOD LOW LEVEL SHEAR ALONG THE FRONT WITH AMPLE STREAMWISE VORTICITY
TO INGEST INTO AN INCIPIENT SUPERCELL STORM. THE HRRR HAS SHOWN A
PERSISTENT LONG-TRACK UPDRAFT HELICITY SIGNAL, WHICH WOULD SUPPORT A
FAIRLY LONG-LIVED SUPERCELL THUNDERSTORM. IT CERTAINLY APPEARS THE
BEST TORNADO THREAT WILL BE UP ALONG THE FRONT ALONG THE I-70
CORRIDOR, WITH THE MOST VIGOROUS SURFACE-BASED STORMS EXITING OUR
AREA OF RESPONSIBILITY (EAST OF ELLIS AND RUSH COUNTY) BY AS SOON AS
23Z. WE WILL HAVE TO WATCH THE BENT-BACK REGION OF ENHANCED
CAPE/MOISTURE WESTWARD ALONG I-70 FOR FUTURE GROWTH OF DEEP MOIST
CONVECTION AS SOME OF THE LATEST RUNS OF THE HRRR SUGGEST. THERE
WILL LIKELY BE A LOCALIZED HEAVY RAIN RISK ALONG THE FRONT UP THERE
SHOULD THE HRRR PAN OUT. THE SHORTWAVE TROUGH WILL QUICKLY EXIT THE
SOUTHWEST KANSAS REGION BY LATE EVENING WITH SOME WESTERLY LOW LEVEL
MOMENTUM FINALLY PUSHING INTO OUR REGION ESPECIALLY AFTER 06Z
TONIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 111 PM CDT FRI APR 24 2015

BY THE BEGINNING OF THE EXTENDED PERIOD, AN UPPER TROUGH WILL BE BE
DEEPENING OVER THE WESTERN STATES THANKS TO A 120+ KNOT JET LOCATED
ON THE WEST SIDE OF THE TROUGH. THIS TROUGH WILL CONTINUE TO DEEPEN
AND CLOSE OFF INTO AN UPPER LOW OVER NEW MEXICO ON SUNDAY BEFORE
MOVING OUT ACROSS THE SOUTHERN PLAINS EARLY NEXT WEEK. AS THE TROUGH
AND LOW DEVELOP, LOW PRESSURE OVER EASTERN COLORADO WILL DROP SOUTH
INTO THE TEXAS PANHANDLE WHILE A COOL FRONT DROPS SOUTH ACROSS
WESTERN KANSAS SATURDAY NIGHT. COOL AND MOIST LOW LEVEL EASTERLY
FLOW WILL DEVELOP OVER SOUTHWEST KANSAS BEHIND THE FRONT. THIS WILL
LEAD TO CLOUDY AND COOLER CONDITIONS ALONG WITH INCREASING CHANCES
FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS LATE SUNDAY THROUGH THE
EARLY PART OF NEXT WEEK.

THE MEDIUM RANGE MODELS HAVE BEEN HOLDING ON TO THEIR RESPECTIVE
SOLUTIONS REGARDING THE TRACK OF THE UPPER LOW AS IT MOVES OUT
THROUGH THE SOUTHERN PLAINS MONDAY AND TUESDAY. THE TRACK OF THE LOW
WILL HAVE AN IMPACT ON PRECIPITATION CHANCES AND RAINFALL AMOUNTS
ACROSS SOUTHWEST KANSAS. THE GFS CONTINUES TO BE FARTHEST NORTH WITH
ITS TRACK ACROSS THE TEXAS PANHANDLE THROUGH OKLAHOMA INTO MISSOURI.
THIS MODEL IS SHOWING DECENT RAINFALL ACROSS MUCH OF CENTRAL AND
SOUTHWEST KANSAS. BOTH THE ECMWF AND CANADIAN MODELS TRACK THE UPPER
LOW OUT ACROSS WESTERN AND NORTHERN TEXAS INTO ARKANSAS AND HAVE THE
BEST RAINFALL AMOUNTS CONFINED TO AREAS ALONG AND JUST NORTH OF THE
OKLAHOMA BORDER. THE CURRENT FORECAST THROUGH MONDAY LOOKS
REASONABLE WITH LIKELY POPS NEAR THE OKLAHOMA BORDER THAT DIMINISH
FARTHER NORTH AND HAVE ONLY MADE SOME MINOR ADJUSTMENTS.

GIVEN THE CLOUDY, COOL AND MOIST CONDITIONS THAT DEVELOP, HIGH
TEMPERATURES ON SUNDAY AND MONDAY WILL LIKELY NOT GET OUT OF THE 50S
IN MANY LOCATIONS ESPECIALLY ON MONDAY.

THE REMAINDER OF THE EXTENDED PERIOD SHOULD SEE DRIER AND WARMER
WEATHER RETURNING AS UPPER LEVEL RIDGING BUILDS BACK OVER THE
CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1234 PM CDT FRI APR 24 2015

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE COMMON
ACROSS SOUTHWEST KANSAS FROM MID AFTERNOON THROUGH LATE THIS
EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE CONFINED TO THE
HYS TERMINAL, WHERE WE WILL GO WITH A 2-HR TEMPO GROUP OF SEVERE
THUNDERSTORMS INCLUDING HAIL, WITH FAIRLY HIGH CONFIDENCE OF
OCCURRENCE BASED ON RUN-TO-RUN CONTINUITY FROM THE HRRR MODEL OF A
SUPERCELL ALONG THE WARM FRONT. AT GCK AND DDC, THUNDERSTORMS WILL
BE IN THE VICINITY ANY TIME AFTER 21Z AND CONTINUING THROUGH MID-
EVENING, WITH THE PRECIPITATION MODE BECOMING MORE SHOWERY BY MID TO
LATE EVENING PRIOR TO ENDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  79  48  62 /  60  10  10  20
GCK  48  78  48  57 /  40  10  10  30
EHA  48  79  47  68 /  20  10  10  30
LBL  49  81  48  68 /  40  10  10  30
HYS  51  73  46  58 /  60  10  20  20
P28  53  81  52  68 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...UMSCHEID
LONG TERM...GERARD
AVIATION...UMSCHEID
Hazardous weather outlook, Apr 24, 6:43 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
643 AM CDT FRI APR 24 2015

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
643 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

  HAZARDS WEATHER RISK...

  FRIDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM EAST OF A
DIGHTON TO DODGE CITY TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Apr 24, 3:38 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM MDT FRI APR 24 2015

KSZ061-242115-
HAMILTON KS-
238 PM MDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
315 PM MDT...

AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE.

LAT...LON 3791 10204 3810 10174 3774 10159 3774 10203
      3776 10204
TIME...MOT...LOC 2037Z 239DEG 18KT 3782 10198

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:21 PM CDTSevere Thunderstorm WarningDDCHamilton54 min
Apr 23, 8:10 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Apr 23, 9:03 PM CDTTornado WarningDDCKearny27 min
Apr 23, 9:21 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny36 min
Apr 24, 3:38 PM CDTSpecial Weather StatementDDCHamilton37 min
Apr 24, 4:04 PM CDTSpecial Weather StatementDDCKearny41 min
Apr 24, 4:16 PM CDTTornado WarningDDCEllis29 min
Apr 24, 4:46 PM CDTSevere Thunderstorm WarningDDCEllis44 min
Apr 24, 4:48 PM CDTTornado WarningDDCEllis27 min
Apr 24, 5:17 PM CDTSevere Thunderstorm WarningDDCEllis13 min
Apr 24, 5:22 PM CDTTornado WarningDDCFinney, Scott23 min
Apr 24, 5:44 PM CDTSevere Thunderstorm WarningDDCScott46 min
Apr 24, 5:50 PM CDTTornado WarningDDCFinney, Scott25 min
Apr 24, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis, Trego22 min
Apr 24, 6:39 PM CDTSevere Thunderstorm WarningDDCTrego51 min
Apr 24, 6:53 PM CDTSpecial Weather StatementDDCStafford52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.